gms | German Medical Science

GMS Ophthalmology Cases – An Open Access Journal

Bundesverband Deutscher OphthalmoChirurgen e. V. (BDOC)

ISSN 2193-1496

An unusual case of bilateral anterior uveitis related to moxifloxacin: the first report in Latin America

Case Report

  • corresponding author Carlos M. Rangel - Retina and Vitreous Department, Fundaciˇn Oftalmolˇgica de Santander ClÝnica Carlos Ardila Lulle, Bucaramanga, Colombia
  • M. Margarita Parra - Fundaciˇn Oftalmolˇgica de Santander ClÝnica Carlos Ardila Lulle, Bucaramanga, Colombia
  • Gabriel Frederick - Fundaciˇn Oftalmolˇgica de Santander ClÝnica Carlos Ardila Lulle, Bucaramanga, Colombia
  • Alejandro Tello - Anterior Segment and Refractive Surgery Department, Fundaciˇn Oftalmolˇgica de Santander ClÝnica Carlos Ardila Lulle, Bucaramanga, Colombia
  • Clara L. Varˇn - Retina and Vitreous Department, Fundaciˇn Oftalmolˇgica de Santander ClÝnica Carlos Ardila Lulle, Bucaramanga, Colombia

GMS Ophthalmol Cases 2017;7:Doc18

doi: 10.3205/oc000069, urn:nbn:de:0183-oc0000699

Veröffentlicht: 7. Juli 2017

© 2017 Rangel et al.
Dieser Artikel ist ein Open-Access-Artikel und steht unter den Lizenzbedingungen der Creative Commons Attribution 4.0 License (Namensnennung). Lizenz-Angaben siehe http://creativecommons.org/licenses/by/4.0/.


Abstract

Objective: To report a case of bilateral anterior uveitis secondary to oral moxifloxacin.

Methods: Case report.

Results: A 54-year-old female presented bilateral anterior uveitis following a 10-day course of oral moxifloxacin. She developed a bilateral anterior uveitis associated with pigment dispersion syndrome and iris transillumination.

Conclusions: Drug-induced uveitis is one of the causes of anterior uveitis. Uveitis related to fluoroquinolones is a rare entity, there are few cases reported in the literature, this is the first case reported in Latin America.

Keywords: uveitis, quinolones, adverse effect, pigment dispersion syndrome


Introduction

The term uveitis describes a group of inflammatory disorders; anterior uveitis is the most common form of intraocular inflammation and the nongranulomatous subtype is the most prevalent. Several causes have been described, most of these are related to autoimmune disorders and infections [1]. In recent years, other causes of uveitis have been reported and there has been growing interest in the study of drug-induced uveitis. Cidofovir, bisphosphonates, ribabutin, sulfonamides, and oral fluoroquinolones are the most studied as triggering medications for its development [2]. The association of fluroquinolones and uveitis has been described since 2004 [3]; the mechanism underlying drug-induced uveitis is generally unclear, although mechanisms related to phototoxicity and autoimmune predisposition are proposed [4]. A syndrome of bilateral iris transillumination and iris depigmentation has been identified with the use of fluoroquinolones [4]. The recognition of drug-induced uveitis will lead the clinician to select the best treatment for each case and stop the causative agent. An accurate and detailed medication history should be obtained in all patients with uveitis.

The following is a case description of a female patient who developed anterior uveitis related to oral moxifloxacin


Case description

A 54-year-old woman underwent a mandibular bone graft and dental implant placement, and was prescribed 800 mg oral moxifloxacin once a day. Ten days later she presented intense bilateral eye pain, photophobia and red eye. She self-medicated with eye drops (neomycin sulfate 3,500 IU/ml, polymyxin B sulfate 6,000 U/ml, dexamethasone 0.1%) with partial improvement. One month later, she went to the emergency room at Fundaciˇn Oftalmolˇgica de Santander – FOSCAL (Floridablanca, Colombia) referring persistence of symptoms. Her corrected distance visual acuity (CDVA) was 20/20 in both eyes. Slit-lamp examination demonstrated ciliary injection, clear cornea with some descemet membrane folds, endothelial pigment, clumps of pigment and white blood cells in the anterior chamber, and posterior synechiae. Gonioscopy showed an important amount of pigment in trabecular meshwork. Intraocular pressure was 12 mmHg in both eyes and dilated fundus examination was normal. She received atropine 1% three times a day and prednisolone 1% every 2 hours for five days, which was gradually tapered. The results of infectious and immunological markers were negative, except for an increased erythrocyte sedimentation rate (Table 1 [Tab.á1]).

One month later, ocular inflammation resolved and symptoms disappeared.

The patient was evaluated one year later. Her DCVA was 20/20 both eyes, the presence of pigment in the trabecular meshwork and endothelium persisted, and iris transillumination was still present (Figure 1 [Fig.á1]). No recurrences during follow-up were register.


Discussion

Moxifloxacin is a broad-spectrum antibiotic classified within the group of fluoroquinolones, its mechanism of action is the inhibition of the activity of DNA gyrase and DNA topoisomerase IV, necessary to bacteria DNA replication [5]. There are not many reports in the literature about the association of moxifloxacin and induced uveitis. This association was first described in 2004 by Bringas et al., who reported a clinical case of acute bilateral uveitis in a 77-year-old female patient after receiving treatment for a neumococic pneumonia with oral moxifloxacin [3]. It has been found more prevalent in women than in men, with a mean age of 54 years, usually developing in a period of 0 to 20 days after the start of treatment [6]. The more frequently described clinical features of this condition are the diffuse iris transillumination, variable amounts of pigment dispersion, and mid-dilated atonic pupils [6]. In our patient, these findings were evident since the first evaluation and they were persistent at one year of follow-up. Whereby we can suggest that in cases of bilateral anterior uveitis in patients with overall normal results of diagnostic tests, and without history of autoimmune or infectious diseases, preponderance should be given to an accurate drug history. Still, we must keep in mind that bilateral anterior uveitis may be the first presentation of autoimmune diseases, and when the initial workup is done these results may be negative to all autoimmune diseases, but afterwards some exams can become positive. Moxifloxacin-induced uveitis can also present with elevated intraocular pressure in up to 50% of patients, presumably related to pigment dispersion [7]. Our patient did not present ocular hypertension.

The etiology of moxifloxacin induced uveitis is unclear. Autoinmune predisposition, phototoxicity, and/or viral infection are amongst the proposed mechanisms. Classically uveitis is associated with an inflammatory/autoimmune or infectious origin. However, it is important to keep in mind the association of some medications with uveitis, to make an appropriate approach in these uncommon cases, before considering it as idiopathic.


Conclusions

Bilateral anterior uveitis is an adverse rare side effect of systemic fluoroquinolone administration. This is a rare entity, with a few cases published and according to our knowledge the patient presented corresponds to the first case reported in Latin America.


Notes

Competing interests

The authors declare that they have no competing interests.


References

1.
Jabs DA, Nussenblatt RB, Rosenbaum JT; Standardization of Uveitis Nomenclature (SUN) Working Group. Standardization of uveitis nomenclature for reporting clinical data. Results of the First International Workshop. Am J Ophthalmol. 2005 Sep;140(3):509-16. DOI: 10.1016/j.ajo.2005.03.057 Externer Link
2.
London NJ, Garg SJ, Moorthy RS, Cunningham ET. Drug-induced uveitis. J Ophthalmic Inflamm Infect. 2013 Mar;3(1):43. DOI: 10.1186/1869-5760-3-43 Externer Link
3.
Bringas Calvo R, Iglesias Corti˝as D. UveÝtis anterior aguda bilateral secundaria a moxifloxacino [Acute and bilateral uveitis secondary to moxifloxacin]. Arch Soc Esp Oftalmol. 2004 Jul;79(7):357-9. DOI: 10.4321/S0365-66912004000700011 Externer Link
4.
Wefers Bettink-Remeijer M, Brouwers K, van Langenhove L, De Waard PW, Missotten TO, Martinez Ciriano JP, Van Aken E. Uveitis-like syndrome and iris transillumination after the use of oral moxifloxacin. Eye (Lond). 2009 Dec;23(12):2260-2. DOI: 10.1038/eye.2009.234 Externer Link
5.
Oliphant CM, Green GM. Quinolones: a comprehensive review. Am Fam Physician. 2002 Feb;65(3):455-64.
6.
Hinkle DM, Dacey MS, Mandelcorn E, Kalyani P, Mauro J, Bates JH, Soukasian SH, Holland GN, Foster CS, Fraunfelder FT, Davis JL, Fraunfelder FW. Bilateral uveitis associated with fluoroquinolone therapy. Cutan Ocul Toxicol. 2012 Jun;31(2):111-6. DOI: 10.3109/15569527.2011.617024 Externer Link
7.
Willermain F, Deflorenne C, Bouffioux C, Janssens X, Koch P, Caspers L. Uveitis-like syndrome and iris transillumination after the use of oral moxifloxacin. Eye (Lond). 2010 Aug;24(8):1419. DOI: 10.1038/eye.2010.19 Externer Link